Alert archive / Montana / Special Weather Statements in 2016
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Apr 15, 2016, 9:21 AM MDT for Cascade County, Montana. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 15, 2016, 9:21 AM MDT (15:21 UTC)
- Expired
- Apr 15, 2016, 9:30 AM MDT
- In force
- 9 min
- Issued by
- NWS Great Falls, MT
County Cascade County, MT
The radar
The Great Falls radar (KTFX), 9 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 3.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 542 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
997 WWUS85 KTFX 151521 SPSTFX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 921 AM MDT FRI APR 15 2016 MTZ012-013-151530- CASCADE-CHOUTEAU- 921 AM MDT FRI APR 15 2016 ...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHWESTERN CHOUTEAU AND NORTHERN CASCADE COUNTIES... AT 853 AM MDT...AN AREA OF HEAVY SNOW WAS LOCATED 7 MILES SOUTHEAST OF FORT SHAW...OR 13 MILES NORTH OF CASCADE. WINDS IN EXCESS OF 40 MPH ARE OCCURRING WITH THIS AREA OF HEAVY SNOW WITH VISIBILITIES LESS THAN ONE-HALF MILE AT TIMES. LOCATIONS IMPACTED INCLUDE... GREAT FALLS...BELT...FORT SHAW...BLACK EAGLE...FORT SHAW...TRACY...SAND COULEE...VAUGHN...CENTERVILLE...SUN RIVER...ULM...MALMSTROM AFB AND FIRST PEOPLES BUFFALO JUMP STATE PARK. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 15 BETWEEN MILE MARKERS 263 AND 293. HIGHWAY 200 BETWEEN MILE MARKERS 132 AND 139. HIGHWAY 87 BETWEEN MILE MARKERS 4 AND 10. HIGHWAY 89 BETWEEN MILE MARKERS 9 AND 13...AND BETWEEN MILE MARKERS 75 AND 8. SLUSHY AND SNOW COVERED ROADS ARE MAKING TRAVEL EXTREMELY DIFFICULT AROUND THE AREA. LAT...LON 4733 11187 4757 11184 4764 11104 4739 11093 TIME...MOT...LOC 1453Z 240DEG 49KT 4746 11166 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Apr 15, 5:45 AM MDT, 3 hours 36 minutes earlier.
Area forecast discussion, Apr 15, 5:45 AM MDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 545 AM MDT FRI APR 15 2016 UPDATED AVIATION SECTION ...LATE-SPRING STORM UNDERWAY WITH BENEFICIAL MOISTURE AND ACCUMULATING SNOW FOR SOME... .DISCUSSION... FRIDAY THROUGH FRIDAY NIGHT...THE WELL-ADVERTISED LATE-SPRING STORM SYSTEM IS UNDERWAY ACROSS THE REGION AT THIS TIME. AT THE SFC...AN AREA OF LOW PRESSURE IS MOVING OFF TO THE EAST INTO THE DAKOTAS WHILE AT THE SAME TIME...A DEFORMATION BAND EXTENDS BACK TO THE WEST INTO CENTRAL MONTANA. THE MAIN UPPER LEVEL LOW IS RIGHT OVER CENTRAL MONTANA AND IS HELPING TO WRAP PLENTY OF MOISTURE AROUND ITSELF AND INTO OUR LOCAL AREA...ESPECIALLY NORTH-CENTRAL MONTANA. THE STEADIEST AND HEAVIEST PRECIPITATION IS EXPECTED ALONG AND NORTH OF A HELENA TO LEWISTOWN LINE WITH LESSER AMOUNTS TO THE SOUTH. THE PRECIPITATION WILL BE ENHANCED BY AN UPSLOPE NE/E WIND FROM THE ROCKY MTN FRONT DOWN THROUGH THE CENTRAL MOUNTAINS. SFC OBS AND WEBCAMS SHOW THE RAIN HAS ALREADY CHANGED TO SNOW FROM CUT BANK TO GREAT FALLS AND THIS CHANGEOVER WILL CONTINUE TO PROGRESS EAST THROUGH THE DAY. THERE IS PLENTY OF MOISTURE AND LIFT THROUGH THE SNOW-GROWTH REGION AND THIS SHOULD PROMOTE MODERATE TO OCCASIONALLY HEAVY SNOWFALL RATES AT TIMES THROUGH THIS MORNING. HOWEVER...MILD ANTECEDENT CONDITIONS AND WARMER ROAD/GROUND TEMPS SHOULD LIMIT SNOWFALL ACCUMULATIONS TO SOME EXTENT...ESPECIALLY AT LOWER ELEVATIONS. THIS MAKES THE SNOWFALL/IMPACT FORECAST DIFFICULT. FOR THE LOWER ELEVATIONS...SEVERAL INCHES MAY FALL...BUT MOST OF THE ACCUMULATION SHOULD BE CONFINED TO GRASSY AND ELEVATED SURFACES WITH MAINLY JUST SLUSHY ROADWAY CONDITIONS...ALTHOUGH BRIDGES/OVERPASSES MAY BECOME A BIT MORE SLICK. FOR NOW...OPTED TO KEEP THE ADVISORY GOING AS IS. THE SLICKEST ROADS ARE EXPECTED OVER MTN PASSES...BUT EVEN THERE THE RECENT MILD WEATHER SHOULD KEEP TRAVEL IMPACTS AT A MINIMUM. OF NOTE...IT WILL BE BREEZY AT TIMES THROUGH THIS AFTERNOON THANKS TO A TIGHTENING PRESSURE GRADIENT. THIS COMBINED WITH THE FALLING SNOW WILL CAUSE REDUCTIONS IN VISIBILITY AT TIMES SO EXTRA TIME FOR TRAVEL IS ENCOURAGED THIS MORNING. THE RAIN AND SNOW WILL GRADUALLY TAPER OFF FROM WEST TO EAST LATE THIS AFTERNOON AND THIS EVENING. WITH LINGERING MOISTURE/SNOW COVER COMBINED WITH CLEARING SKIES AND A DECREASING WIND...EXPECT AT LEAST SOME PATCHY FOG TO DEVELOP ACROSS THE AREA OVERNIGHT TONIGHT INTO EARLY SATURDAY MORNING. THANKS TO WPC FOR COORDINATION ON SNOWFALL AMOUNTS. MARTIN SATURDAY THROUGH FRIDAY...THE UPPER LEVEL LOW PRESSURE AREA THAT AFFECTED THE AREA THURSDAY THROUGH FRIDAY NIGHT WILL MOVE INTO THE SOUTHERN ROCKIES/SOUTHERN PLAINS FOR SATURDAY THROUGH TUESDAY. AS A RESULT, THE POSITIVELY HIGH PRESSURE RIDGE OVER THE PACIFIC COAST WILL BUILD INTO MONTANA, WHICH WILL KEEP THE PRECIPITATION ASSOCIATED WITH THIS UPPER LOW WELL SOUTH AND SOUTHEAST OF THE FORECAST AREA. MEDIUM RANGE MODELS THEN DIFFER ON JUST HOW MUCH OF AN IMPACT A DEEPENING UPPER TROUGH OF LOW PRESSURE OFF THE PACIFIC COAST WILL HAVE ON THE AREA WEDNESDAY THROUGH FRIDAY. THE ECMWF KEEPS THE LOW PRESSURE CENTER OF THE TROUGH JUST OFF THE PACIFIC NORTHWEST COAST, WHICH WOULD PUT THE AREA UNDER A MOIST AND UNSTABLE SOUTHWEST FLOW ALOFT AND BRING A GOOD CHANCE OF AT LEAST MOUNTAIN SHOWERS/THUNDERSTORMS. THE GFS DIGS THE TROUGH FARTHER SOUTH AND PUTS THE UPPER LOW CENTER OFF THE CALIFORNIA COAST. AS A RESULT, THE AREA WOULD STAY MORE SO UNDER THE INFLUENCE OF THE RIDGE AND REMAIN MOSTLY DRY. AS A COMPROMISE, HAVE KEPT A MENTION OF SHOWERS/THUNDERSTORMS MAINLY IN THE WESTERN MOUNTAINS AND WILL MONITOR THE SITUATION. REGARDLESS, THE WARMING TREND SHOULD CONTINUE THROUGH THE END OF THE NEXT WORK WEEK. HIGHS IN THE MID 40S TO MID 50S ON SATURDAY SHOULD WARM INTO THE 70S FOR THE MIDDLE AND LATTER PART OF NEXT WEEK, WHILE LOWS GO FROM THE 20S SATURDAY NIGHT TO THE MID 30S TO MID 40S BY THURSDAY NIGHT. COULSTON && .AVIATION... UPDATED 1145Z. A SPRING STORM WILL CONTINUE TO SPREAD THE MOUNTAIN OBSCURING RAIN/SNOW WITH VFR/LIFR CONDITIONS AND GUSTY NORTHERLY WINDS CURRENTLY OVER MOST OF THE FORECAST AREA SOUTH INTO THE KBZN AREA AND EAST TO KLWT THROUGH 15Z. CONDITIONS WILL GRADUALLY IMPROVE FROM NORTHWEST TO SOUTHEAST BETWEEN 17Z AND 03Z AS THE SYSTEM WEAKENS AND MOVES OFF TO THE SOUTHEAST. CLOUDS WILL GRADUALLY BREAK UP BETWEEN 00Z AND 06Z, ALLOWING FOR THE POSSIBILITY OF FOG DEVELOPMENT. LINGERING WESTERLY WINDS MAY BE STRONG ENOUGH TO PREVENT FOG FROM DEVELOPING AT KCTB AND KGTF, BUT POSSIBLY DENSE FOG COULD DEVELOP ELSEWHERE. WILL NEED TO MONITOR THIS FOR UPCOMING TAFS. COULSTON && .PRELIMINARY POINT TEMPS/POPS... GTF 39 24 53 29 / 100 20 0 0 CTB 44 26 54 30 / 90 0 0 0 HLN 42 27 55 31 / 70 20 0 0 BZN 42 25 54 27 / 70 30 0 0 WEY 38 20 45 20 / 40 30 0 0 DLN 43 26 54 30 / 60 20 0 0 HVR 46 26 56 27 / 100 20 0 0 LWT 39 25 51 28 / 90 50 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL NOON MDT TODAY FOR MTZ009-010- 044>046-048. WINTER WEATHER ADVISORY UNTIL 3 PM MDT THIS AFTERNOON FOR MTZ012>014-049>054. && WEATHER.GOV/GREATFALLS
In the hours before
Local storm report, Apr 15, 6:22 AM MDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
622 AM MDT FRI APR 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 AM SNOW 4 NNE THE KNEES 48.08N 111.26W
04/15/2016 M2.0 INCH CHOUTEAU MT TRAINED SPOTTER
TOTAL STORM PRECIPITATION SO FAR 1.25 INCHES OF
WATER...STILL SNOWING.
&&
MMLocal storm report, Apr 15, 6:46 AM MDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
646 AM MDT FRI APR 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 AM SNOW 4 SSE BYNUM 47.93N 112.29W
04/15/2016 M3.0 INCH TETON MT CO-OP OBSERVER
TOTAL PRECIPITATION SO FAR 0.59 WITH 2 OF SNOW ON THE
GROUND.
&&
MMLocal storm report, Apr 15, 7:04 AM MDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
704 AM MDT FRI APR 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 8 SE ULM 47.34N 111.40W
04/15/2016 M4.0 INCH CASCADE MT CO-OP OBSERVER
HEAVY WET SNOW AND SLUSH. STILL SNOWING AND VERY WINDY.
&&
MPJLocal storm report, Apr 15, 8:31 AM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
831 AM MDT FRI APR 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 AM SNOW CUT BANK 48.63N 112.33W
04/15/2016 M3.0 INCH GLACIER MT CO-OP OBSERVER
&&
MMSpecial weather statement, Apr 15, 9:21 AM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 921 AM MDT FRI APR 15 2016 MTZ012-013-151530- CASCADE-CHOUTEAU- 921 AM MDT FRI APR 15 2016 ...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHWESTERN CHOUTEAU AND NORTHERN CASCADE COUNTIES... AT 853 AM MDT...AN AREA OF HEAVY SNOW WAS LOCATED 7 MILES SOUTHEAST OF FORT SHAW...OR 13 MILES NORTH OF CASCADE. WINDS IN EXCESS OF 40 MPH ARE OCCURRING WITH THIS AREA OF HEAVY SNOW WITH VISIBILITIES LESS THAN ONE-HALF MILE AT TIMES. LOCATIONS IMPACTED INCLUDE... GREAT FALLS...BELT...FORT SHAW...BLACK EAGLE...FORT SHAW...TRACY...SAND COULEE...VAUGHN...CENTERVILLE...SUN RIVER...ULM...MALMSTROM AFB AND FIRST PEOPLES BUFFALO JUMP STATE PARK. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 15 BETWEEN MILE MARKERS 263 AND 293. HIGHWAY 200 BETWEEN MILE MARKERS 132 AND 139. HIGHWAY 87 BETWEEN MILE MARKERS 4 AND 10. HIGHWAY 89 BETWEEN MILE MARKERS 9 AND 13...AND BETWEEN MILE MARKERS 75 AND 8. SLUSHY AND SNOW COVERED ROADS ARE MAKING TRAVEL EXTREMELY DIFFICULT AROUND THE AREA. LAT...LON 4733 11187 4757 11184 4764 11104 4739 11093 TIME...MOT...LOC 1453Z 240DEG 49KT 4746 11166
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 6:57 AM MDT | Winter Storm Warning | TFX | 11 hr |
Nearby
Special Weather Statements in Montana, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.